Migraine NEWS - latest research, on last page

Some of you know I have difficulty taking painkillers. And that I live with almost daily migraines, due to a variety of causes. My family doctor thinks I may benefit from trying Rizatriptan (Maxalt) - at least, I think this is the med he's talking about. He mentioned it briefly; is going away for a month and when he returns we'll have a long consult and decide what to do.

If this is the right medication, it comes in a dissolving wafer that I place on my tongue and should work really quickly.

I'm wondering if anyone uses it, and what their experiences are. I'll share my e-mail address privately if you don't want to talk about it publicly.

I've used it with success. Very easy to take - quick dissolving.

Not had this one, but have used other triptans (Relpax, Imitrex, Treximet, etc.). They generally work (for the most part) but not sure about daily.

Nothing to add as I am unfamiliar. Just wanted to say, I hope you feel better soon Joanne.

I've read that it's not preventive, but meant to be fast acting for pain. Doc is thinking it might be a better option than the morphine, which currently is my only option when pain hits (my migraine have a whole host of other symptoms before pain becomes unliveable enough to take the morphine).

oakland and ctrzaska, when you take these meds, do they affect the rest of your day? Consumer info mentions drowsiness and emphasises care if driving; I know some triptans are used as/with sleep aids. Just wondering what to expect.

SF1, funnily enough, it's my arthritis that's bad this week (with all the rain), rather than the brain!! :-D

My GF takes triptans for migraines. As long as she takes a dose as soon as she senses one coming on, they are very helpful. Sometimes they will wipe her out, other times not. It seems to depend on whether she was already doing something active when it hits.

I take imitrex. Depending on the severity of the migraine, I am sometimes able to take the imitrex and sleep off the pain, waking after a couple of hours and going on with my day. If it's already pounding and has progressed, it takes longer and I sometimes need the second tablet after 2 hours. I take a 50 not 100. It's hard to know whether resulting fatique and woziness is from the medication or the migraine. Anyway, hope you get it under control. I consider imitrex a miracle.

So it's sounding like it might be something hopeful... has anyone done the preventive thing of increasing the vitamin Bs (folates, etc) specifically involved in hereditary migraine patterns? Am wondering (I do that a lot!) if there's an interplay of the effectiveness with the increased vit Bs. (faster, slower; better uptake etc)

Oh! Also, has it affected the severity of other symptoms? Like, has it lessened the aura or helped with the numbness or out-of-body feelings etc? Just on the off-chance.

FWIW: I tried Imitrex once and thought I was going to have a heart attack. No triptans for me ever since....

I guess that's why they say take it at the doc's first, and stay there for a couple of hours, for observation. (well, that's what they say here) I'm waiting for bikefixed to drop by the thread... ;-)

Not sure if you've tried something to prevent migraines, e.g., topiramate, amitriptyline, propranolol, etc. Triptans (like Maxalt, Imitrex, & Axert) can be great for severe migraines, but probably shouldn't be used more than a couple of times a week. If your doc is not a migraine specialist, might be helpful to consult with one.

am on topiramate - you have to take it daily because it's a preventative, as you said. my daily dose has increased; yet so have the migraines - both in range of symptoms and in frequency. Without the Topamax, the migraines last over 6 weeks (single episode). Yep, they're hereditary, and related to a host of causes including Raynaud's disease and syndrome; poor sleep patterns (not apnoea); high cortisol and the wrong levels of homocysteine (I don't understand enough of this); and apparently I don't process vits A, Bs, D and various minerals well. so there's auto-immune involvement as well, evidenced in other syndromes - both me and in relatives.

Luckily, I live in an area where there is a major migraine study being carried out, and I'm one of the subjects of a previous stage. Not needed for the current direction of investigation, sadly. I'm too complicated!! ;-)

Joanne,

I have taken topirimate--it worked but the side effects were not worth it--cold all the time, couldn't think, increased kidney stone risk (I've had them before). I took Frova as a therapy for menstrual migraines. Would take one in the morning and one at night right before and during the course of my period. Since I am now--um--in that stage of life, that's no longer an option for me. I currently am using Imitrex injections (Sumavel)--no needle--and wonder why I waited so long. I have never had such immediate relief.

btw, if you have Raynaud's, Topamax is most likely not the best choice for you, because it WILL cause those symptoms.

ml

ml, we've checked and the topamax isn't aggravating the raynaud's. (blood tests two weeks ago)

kmk, I do feel the blood rushing to the area of the pain. And when the first doctor gave me the prescription, his instructions were that I could have two. When I did have two, I thought I was going to have a heart attack or stroke. When my husband told the pharmacist that I was taking 2 at a time, he said the pharmacist looked like he was going to have an attack. Thus the 2 hour time between first and second pill.

I was taking Topamax too and it helped a great deal. I recently stopped taking it though because it can lead to serious birth defects. Because I'd like to have children in a few years we thought it was best to not take a chance. Since I stopped taking it my migraines have been back and pretty awful.

I've been using Treximet and it alleviates some of the pain for at least a couple of hours. Maxalt didn't really help me unless I felt the migraine coming on which doesn't happen usually. I get slammed with one out of nowhere.

Hope you feel better soon, joanne!

Maxalt is not preventative - but helps if you take it as soon as the symptoms start. If the migraine is already full-on, the maxalt will be less effective. Maxalt does not make me drowsy, but migraines in general do wipe me out.

So, 2 years on and I'm being asked about another new one: Sandomigran. Not sure if you have it there. Active ingredient is pizotifen. Apparently it's an older migraine med, and has lots of side effects including weight gain. Does anyone know? Has it helped?

Never mind.

Imitrex seems to cut my pain in half if I take it as soon as I see the aura. I'm freezing cold and drowsy when it kicks in, so under a comforter in the dark is the only place to be. I don't think it helps with my nausea, though.

ETA: Oh, I just saw you asked about triptans two years ago. oh oh

Thanks Adele - the Maxalt didn't really work, and I'm still taking the Topamax. I'm also on Lyrica for pain elsewhere, and having some issues so the doc thought maybe this other drug may be better as it specifically is meant to deal with the balance issues that accompany some migraines. It's taken as a preventative drug, not a drug you take when you have the migraine symptoms. I'm really hesitant given my history of reactions.

I understand your apprehension. It sounds like pizotifen might prevent migraines because it's a serotonin antagonist, and too much serotonin can trigger migraines (I had terrible ones while taking Zoloft). I don't like the side effects list at all, though.

Have you already tried nortriptyline? You'd have to swap out the Topamax for it, I think, but the Lyrica should still be okay. My doctor has recommended nortriptyline for my migraines, which come with serious nausea and vertigo at times. I haven't tried it yet, because I have another combo that's working well for now.

i am apparently allergic to and get reactions from nsaids and aspirin too. maxalt works only sometimes, but usually a good night sleep, if possible, does the trick because it often loosens up the stiff neck. sometimes non-migraine painkiller meds like tramadol help knock me out. that said, the best medicine i've found is good old fashioned pot. of course you can't do that at work or when you are responsible for others. save it for bedtime.

sigh. I'm allergic to pot. :-(

I can't remember if I've tried the nortriptylines. And the peri/menopause issues I have are really stuffing everything else up too... I think I should hibernate until it's all over...!

I did. Did nothing. Though if I also had irritable bowel syndrome I hear they could have helped with that too.

So there are new guidelines for diagnosing and treating migraines: they were announced a month or so ago and have just been officially released.

http://www.nlm.nih.gov/medlineplus/news/fullstory_142750.html

I have to say that since I stopped taking the Lyrica for generalised pain, I'm not getting the horrible side effects/interplay between it and the topiramate, so even with bad migraines things seem better. I'm back to early hits of caffeine as one strategy, which might work if I time it right, or else just lots of water and sleep. Between attacks, I try hydrotherapy to keep the blood circulating properly, and am eating a lot of ginger root, tumeric root and chickpeas. (all meant to 'clear' blood and help maintain good circulation)

Exciting news for younger sufferers:
http://www.nlm.nih.gov/medlineplus/news/fullstory_143721.html

Thanks for the info.

Back on Depakote. Things have been better since the return to anti-seizure meds, but still want to know what's driving these damn things and whether there is an alternative to these mess long term. The saga continues...

Glad you're feeling better; know how that feels. Truly wish there were better ways to live.

In order to add a comment – you must Join this community – Click here to do so.